Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 38, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Oct 23, 2020, 2:56 AM MDT for Albany County, Carbon County, Laramie County, Wyoming. It took effect at Oct 23, 2020, 9:00 PM MDT. It was in force for 21 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 23, 2020, 2:56 AM MDT (08:56 UTC)
- In effect from
- Oct 23, 2020, 9:00 PM MDT
- Expired
- Oct 24, 2020, 6:00 PM MDT
- In force
- 21 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 12:04 AM MDT | NON-TSTM WND GST 58 | 1 Nnw Arlington, WY | ARLINGTON WYDOT SITE. SUSTAINED WINDS 45 MPH. |
| Oct 24, 4:16 AM MDT | NON-TSTM WND GST 64 | 7 Ese Arlington, WY | MESONET STATION WY24 - COOPER COVE ALONG I-80 (WYDOT). |
| Oct 24, 4:22 AM MDT | NON-TSTM WND GST 58 | 7 Sw Federal, WY | MESONET STATION WY48 - WILDCAT TRAIL ALONG WY210 (WYDOT). |
| Oct 24, 4:30 AM MDT | NON-TSTM WND GST 64 | 1 N Granite Springs Cam, WY | CWOP SITE FW6652 CHEYENNE. SUSTAINED WINDS 38 MPH. |
| Oct 24, 4:32 AM MDT | NON-TSTM WND GST 57 | 2 Wnw Buford, WY | LONE TREE WYDOT SITE. SUSTAINED WINDS 45 MPH. |
| Oct 24, 8:46 AM MDT | NON-TSTM WND GST 58 | 3 Ese Elk Mountain, WY | COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 34 MPH. |
| Oct 24, 9:18 AM MDT | NON-TSTM WND GST 68 | 7 Ese Arlington, WY | COOPER COVE WYDOT SITE. SUSTAINED WINDS 41 MPH. |
| Oct 24, 10:38 AM MDT | NON-TSTM WND GST 58 | 3 Ese Elk Mountain, WY | COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 30 MPH. |
| Oct 24, 10:46 AM MDT | NON-TSTM WND GST 67 | 7 Ese Arlington, WY | COOPER COVE WYDOT SITE. SUSTAINED WINDS 42 MPH. |
| Oct 24, 10:56 AM MDT | NON-TSTM WND GST 62 | 1 Nnw Arlington, WY | ARLINGTON WYDOT SITE. SUSTAINED WINDS 44 MPH. |
| Oct 24, 11:00 AM MDT | NON-TSTM WND GST 65 | 7 Nw Elk Mountain, WY | HALLECK RIDGE WYDOT SITE. SUSTAINED WINDS 45 MPH. |
| Oct 24, 12:38 PM MDT | NON-TSTM WND GST 60 | 11 Se Arlington, WY | STROUSS HILL WYDOT SITE. SUSTAINED WINDS 40 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.9 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 120 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078 WWUS75 KCYS 230856 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 256 AM MDT Fri Oct 23 2020 WYZ110-240000- /O.NEW.KCYS.HW.W.0038.201023T2100Z-201025T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 256 AM MDT Fri Oct 23 2020 ...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 PM MDT SATURDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. * WHEN...From 3 PM this afternoon to 6 PM MDT Saturday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including camping and tractor trailers. There will be a high risk for vehicle blow overs, especially along Interstate 80 near Arlington and Elk Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ116-240000- /O.NEW.KCYS.HW.A.0025.201024T1200Z-201025T0000Z/ South Laramie Range- Including the cities of Buford, Pumpkin Vine, and Vedauwoo 256 AM MDT Fri Oct 23 2020 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph possible. * WHERE...Interstate 80 Summit between Laramie and Cheyenne. * WHEN...6 AM MDT Saturday until 6 PM MDT Saturday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including camping and tractor trailers. There will be a high risk for vehicle blow overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ CLH
3 follow-up statements
487 WWUS75 KCYS 232027 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 227 PM MDT Fri Oct 23 2020 WYZ116-241100- /O.UPG.KCYS.HW.A.0025.201024T1200Z-201025T0000Z/ /O.EXB.KCYS.HW.W.0038.201024T1200Z-201025T0000Z/ South Laramie Range- Including the cities of Buford, Pumpkin Vine, and Vedauwoo 227 PM MDT Fri Oct 23 2020 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MDT SATURDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...South Laramie Range. * WHEN...From 6 AM to 6 PM MDT Saturday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ WYZ110-241100- /O.EXT.KCYS.HW.W.0038.201024T0300Z-201025T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 227 PM MDT Fri Oct 23 2020 ...HIGH WIND WARNING NOW IN EFFECT FROM 9 PM THIS EVENING TO 6 PM MDT SATURDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...North Snowy Range Foothills. * WHEN...From 9 PM this evening to 6 PM MDT Saturday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$
102 WWUS75 KCYS 241008 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 408 AM MDT Sat Oct 24 2020 WYZ116-250000- /O.EXT.KCYS.HW.W.0038.201024T1008Z-201025T0000Z/ South Laramie Range- Including the cities of Buford, Pumpkin Vine, and Vedauwoo 408 AM MDT Sat Oct 24 2020 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Interstate 80 Summit between Laramie and Cheyenne. * WHEN...Now until 6 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including camping and tractor trailers. There will be a high risk for vehicle blow overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ110-250000- /O.CON.KCYS.HW.W.0038.000000T0000Z-201025T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 408 AM MDT Sat Oct 24 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including camping and tractor trailers. There will be a high risk for vehicle blow overs, especially along Interstate 80 near Arlington and Elk Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CLH
003 WWUS75 KCYS 242341 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 541 PM MDT Sat Oct 24 2020 WYZ110-250045- /O.EXP.KCYS.HW.W.0038.000000T0000Z-201025T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 541 PM MDT Sat Oct 24 2020 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING DUE TO DECREASE WIND GUSTS... * WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including camping and tractor trailers. There will be a high risk for vehicle blow overs, especially along Interstate 80 near Arlington and Elk Mountain. $$ WYZ116-250045- /O.EXP.KCYS.HW.W.0038.000000T0000Z-201025T0000Z/ South Laramie Range- Including the cities of Buford, Pumpkin Vine, and Vedauwoo 541 PM MDT Sat Oct 24 2020 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING DUE TO DECREASE WIND GUSTS... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Interstate 80 Summit between Laramie and Cheyenne. * WHEN...Now until 6 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including camping and tractor trailers. There will be a high risk for vehicle blow overs. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 22, 11:24 PM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Oct 22, 11:24 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1124 PM MDT Thu Oct 22 2020 .UPDATE... Issued at 945 PM MDT Thu Oct 22 2020 Have issued winter weather advisories this evening for Converse and also the I80 summit area due to localized higher snow total banding moving across the region. While the main band continues to shift east across SE Wyoming into central and southern NE panhandle, lingering snow and cold temperatures are creating hazardous travel conditions. These conditions will persist through early Friday morning as snot slowly tapers off by 6am. However, travel impacts will linger with the very cold temperatures overnight that will drop into the single digits to teens. Please see below for more details on another winter precipitation round late Saturday into Sunday. && .SHORT TERM...(This evening through Saturday) Issued at 237 PM MDT Thu Oct 22 2020 A rather narrow band of snow continues to progress south across the CWA this afternoon but it does appear to be shrinking, so some concern as to how far south it will get. Will keep decent pops going into this evening though snowfall should stay light. Snow ending later this evening as an upper shortwave passes by later this evening. Friday will remain on the cool side as a cool surface high sinks slowly southeast over the Dakotas. By late Friday the cool airmass may begin washing east with warmer temperatures moving back over the plains for Saturday. Some question as to how far the arctic boundary will get before it starts to surge back south late Saturday ahead of a potent upper trough that will drop into the northern Rockys. Other concern is that there still could be a period of stronger winds Friday night into Saturday as GFS 700mb winds creep up to around 50kts across parts of Carbon and Albany Counties. 700mb Craig to Casper height gradients do reach 60mtrs from 09Z to 18Z Saturday so a wind headline may still be needed though threat looks rather localized. .LONG TERM...(Saturday night through Wednesday) Issued at 325 AM MDT Thu Oct 22 2020 Strong shortwave moves into the area after 00Z Sunday with widespread snow developing along/behind the front Saturday night into Sunday. Will certainly need some winter headlines for a lot of areas. Getting close to a foot accumulation for the Snowy Range...close to 6 inches over the I-80 Summit and 3-4 inches elsewhere. Still a ways out...so held off on any watch products at this time. Residence time for snow seems to be an issue between the models. GFS much slower with higher snow amounts versus the ECMWF. Snow comes to an end Monday morning with continued cold temperatures. As for the secondary low that was showing a possibility of heavy snow by mid next week...models now in agreement with low tracking further south. Dry forecast for the area after Monday next week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1120 PM MDT Thu Oct 22 2020 Latest KCYS radar shows light band of snow from KCYS northeastward and east into the Panhandle while latest satellite captures much more shallower clouds below the radar beam as terminals range from IFR to MVFR conditions especially across the Panhandle. Precipitation expected to taper off in the next couple hours but latest high-res guidance maintains solutions of MVFR to IFR conditions persisting through around 17z especially for KCYS eastward into the Panhandle sites. Winds expected to diminish over the early morning and remain fairly light through 00z. && .FIRE WEATHER... Issued at 237 PM MDT Thu Oct 22 2020 Fire weather concerns will be minimal into at least early next week as cool to cold temperatures are expected along with some snow, especially from late Saturday through Sunday. Accumulating snow look a good bet on Sunday, with the heaviest snows over the higher mountains. Next week looks mainly dry with a slow warming trend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Winter Weather Advisory until 4 AM MDT Friday for WYZ101-116. NE...None. && UPDATE...JSA SHORT TERM...RE LONG TERM...GCC AVIATION...WM FIRE WEATHER...RE
Hazardous weather outlook, Oct 22, 4:26 AM MDT, 22 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 426 AM MDT Thu Oct 22 2020 WYZ101>119-231030- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 426 AM MDT Thu Oct 22 2020 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widespread light snow expected through the day today before ending tonight. Most locations expected to see less than an inch of snow accumulation. Main hazard will be slick roads through the afternoon. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Strong westerly winds are possible for the Arlington and Elk Mountain areas along Interstate 80 Friday night into Saturday where wind gusts to 60 mph are possible. A stronger front expected to move into the area Saturday night into Sunday with widespread moderate snow accumulations looking likely. Impacts to travel with slick roads and poor visibility looking likely across much of southeast Wyoming. Very cold temperatures will accompany this snow Sunday through Monday. Overnight lows in the single digits and daytime highs in the 20s could lead to enhanced cold related injuries. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-231030- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- 426 AM MDT Thu Oct 22 2020 This hazardous weather outlook is for portions of panhandle Nebraska and western Nebraska. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A strong cold front expected to move into the area Saturday night into Sunday with widespread moderate snow accumulations looking likely. Impacts to travel with slick roads and poor visibility looking likely across much of the Nebraska Panhandle. Very cold temperatures will accompany this snow Sunday through Monday. Overnight lows in the single digits and daytime highs in the 20s could lead to enhanced cold related injuries. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Oct 22, 9:20 PM MDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
920 PM MDT THU OCT 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM SNOW 1 NNW DOUGLAS 42.76N 105.40W
10/22/2020 M5.0 INCH CONVERSE WY PUBLIC
&&
AWLocal storm report, Oct 22, 9:21 PM MDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
921 PM MDT THU OCT 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM SNOW 1 S DOUGLAS 42.74N 105.39W
10/22/2020 M6.0 INCH CONVERSE WY PUBLIC
&&
AWLocal storm report, Oct 22, 10:16 PM MDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1016 PM MDT THU OCT 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HEAVY SNOW 1 S DOUGLAS 42.74N 105.39W
10/22/2020 M6.0 INCH CONVERSE WY PUBLIC
CORRECTS PREVIOUS SNOW REPORT FROM 1 S
DOUGLAS.
&&
WMThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 8:31 PM MDT | Winter Weather Advisory | CYS | Albany, Converse, Laramie | 6 hr |
| Oct 23, 2:56 AM MDT | High Wind Watch | CYS | Albany, Laramie | 12 hr |
| Oct 23, 2:54 PM MDT | Winter Storm Watch | CYS | Albany, Carbon, Laramie | 13 hr |
| Oct 23, 2:54 PM MDT | Winter Weather Advisory | CYS | Albany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more | 51 hr |
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.